Idaho, 2012High Wind in Idaho, April 30, 2012
April 30, 2012 · NWS PIH · 1 event in 1 county or zone
High winds tore off a canopy atop gas pumps at the Valley Wide Coop store around 5 pm. It damaged two vehicles.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds tore off a canopy atop gas pumps at the Valley Wide Coop store around 5 pm. It damaged two vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 30, 3:08 PM MST, 37 minutes earlier.
Area forecast discussion, Apr 30, 3:08 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
408 PM MDT MON APR 30 2012
.UPDATE...
UPDATED FORECAST TO ISSUE WIND ADVISORY FOR UPPER SNAKE PLAIN.
OBSERVATION HAVE INCREASED LATE THIS AFTERNOON AND ARE NOT
EXPECTED TO DIMINISH UNTIL SUNSET.
VALLE
&&
.PREV DISCUSSION... /ISSUED 150 PM MDT MON APR 30 2012/
SHORT TERM...TONIGHT THROUGH THURSDAY. A SERIES OF SHORTWAVES IN
NEAR ZONAL FLOW WILL AFFECT EASTERN IDAHO THROUGH THE WEEK. THE
FIRST SHORTWAVE AXIS ALREADY MAKING ITS WAY THROUGH THE PACIFIC
NORTHWEST THIS AFTERNOON. MOISTURE HAS SPILLED INTO THE GREAT
BASIN AND SHOWERS HAVE ALREADY FORMED OVER THE WESTERN HALF OF THE
STATE AND ARE WORKING INTO THE CENTRAL MOUNTAINS PER SFC
OBSERVATIONS AND RADAR IMAGERY. FIRST WEAK FRONTAL BOUNDARY MOVING
THROUGH EASTERN IDAHO WITH WINDS ALREADY BEGINNING TO PICK UP
ACROSS THE REGION. MAIN FRONTAL BOUNDARY STILL IN THE LEE OF THE
CASCADES SHOULD RAPIDLY MOVE EAST OVERNIGHT BEHIND THIS FIRST WAVE
OF PRECIP. SNOW LEVELS REMAIN HIGH SO AT BEST A FEW INCHES OF
ACCUMULATION EXPECTED AT HIGHER ELEVATIONS. SFC GRADIENT TIGHTENS
BEHIND THE FRONT ON TUESDAY THOUGH MUCH OF THE MID LEVEL 700MB
SUPPORT HAS WEAKENED. WINDS LIKELY TO CONTINUE TO NUDGE THE LOWER
END OF ADVISORY CRITERIA AND ANOTHER LAKE WIND ADVISORY MAY BE
NEEDED AGAIN TOMORROW PENDING FINE TUNE ADJUSTMENT OF DIRECTION.
NEXT WAVE IN THE TRAIN ARRIVES TUESDAY NIGHT...ANOTHER FAST MOVER.
THIS ONE APPEARS TO BE A TAD BIT DRIER SO PRECIP MAY BE CONFINED
TO HIGHER ELEVATIONS. NAM PAINTS THIS PICTURE THOUGH GFS IS A
LITTLE MORE BROADBRUSHED WITH THE PRECIP. GUIDANCE CONTINUES TO
PAINT ANOTHER WIND EVENT FOR WEDNESDAY WITH STRONG SURFACE
GRADIENT AND CONTINUED MODERATE MID LEVEL SUPPORT.
FINALLY...DEEPER SHORTWAVE TROUGH REACHES PACNW COAST BY THURSDAY
MORNING. GFS AND NAM DIVERGE ON SOLUTIONS HERE. GFS BRINGS THE
WAVE INTO THE COAST A LITTLE FURTHER SOUTH THAN THE NAM WHICH IS
MORE AMPLIFIED YET FASTER. TRENDED TOWARD THE FASTER SOLUTION WITH
THE TIMING AND KEPT POPS AT CHANCE OR BETTER LEVELS ESPECIALLY
OVER THE CENTRAL MOUNTAINS. ONLY REMAINING ISSUE IS THREAT OF COLD
AIR. EASTERN IDAHO NOW OFFICIALLY WITHIN GROWING SEASON TO ANY
TEMPS BELOW FREEZING WARRANT HEADLINES. BEST POTENTIAL FOR COLD
MORNING TEMPS WOULD BE WEDNESDAY MORNING IN THE UPPER SNAKE PLAIN.
GUIDANCE BLEND PUTS THE AREA INTO THE FROST CATEGORY OF 28-32
DEGREES BUT POTENTIAL FOR GUSTY WINDS INTO THE OVERNIGHT MAY
MITIGATE THESE TEMPS SOME. WILL LET NEXT COUPLE SHIFTS TRY TO FINE
TUNE THAT A LITTLE MORE. DMH
LONG TERM...THURSDAY NIGHT THROUGH SUNDAY. A SYSTEM WILL EXIT THE
STATE THURSDAY NIGHT LEAVING EASTERN IDAHO UNDER SOUTHWEST FLOW.
RAIN AND HIGH MOUNTAIN SNOW SHOWERS ARE FORECAST WITH HIGHEST
CHANCES OCCURRING IN MOUNTAINOUS AREAS. AFTER THAT...THE FORECAST
GETS A LITTLE TRICKY TO SAY THE LEAST. BEFORE THIS MORNING...THE
ECMWF AND GFS WERE AT ODDS OVER WHAT TO DO WITH THE STORM ARRIVING
OVER THE WEEKEND. THE ECMWF WAS SHOWING A CLOSED LOW THAT WILL
MEANDER FOR SEVERAL DAYS OVER THE WESTERN STATES. THE GFS MOVED THE
SYSTEM INTO THE PLAINS BY EARLY NEXT WEEK. THE MORNING GFS RUN NOW
WANTS TO FALL IN LINE WITH THE ECMWF. IF THIS SOLUTION PANS OUT...WE
WOULD BE LOOKING AT OCCASIONAL RAIN AND MOUNTAIN SNOWFALL WITH MUCH
COOLER WEATHER WELL INTO NEXT WEEK. SINCE THIS IS THE FIRST RUN THAT
BOTH HAVE SHOW SIGNS OF AGREEMENT...WE GENTLY NUDGED TEMPERATURES
DOWNWARD TOWARD THE 40S AND 50S AREAWIDE. RAIN AND SNOW CHANCES ARE
RIGHT NOW SHOWING ABOUT 10 PERCENT ABOVE CLIMATOLOGY...WITH THE BEST
CHANCES IN THE MOUNTAINS UNTIL THINGS BECOME A LITTLE MORE CLEAR.
KEYES
FIRE WEATHER...A QUICK MOVING SYSTEM WILL BRING SHOWERS TO THE AREA
THROUGH THE OVERNIGHT HOURS TO ALL TAF SITES. VFR CONDITIONS WITH
DIPS INTO MVFR CONDITIONS ARE LIKELY DURING SHOWER ACTIVITY. WE WILL
ALSO SEE BREEZY CONDITIONS THROUGH THE PERIOD...ESPECIALLY THROUGH
THIS EVENING AND BEGINNING AGAIN TOWARD SUNRISE. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ020.
&&
Hazardous weather outlook, Apr 30, 3:30 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT MON APR 30 2012
IDZ017>025-031-032-011300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
430 AM MDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS ARE POSSIBLE STARTING LATE TONIGHT. WIND IN
THE EASTERN MAGIC VALLEY AND SNAKE RIVER PLAIN COULD INCREASE TO
25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH. EXPECT RAIN IN THE VALLEY
AND RAIN AND SNOW IN THE MOUNTAINS OF CENTRAL AND SOUTHERN IDAHO.
SNOWFALL AMOUNTS SHOULD REMAIN LIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY SHOULD HAVE WIND EVEN STRONGER THAN MONDAY. A WIND
ADVISORY MAY BE NECESSARY FOR TUESDAY MORNING. ON TUESDAY
NIGHT...AFTER THE WIND CALMS DOWN...MANY LOCATIONS IN THE EASTERN
MAGIC VALLEY AND SNAKE RIVER PLAIN WILL EXPERIENCE TEMPERATURES
LOWERING INTO THE 28 TO 32 DEGREE FARENHEIDT. A FREEZE WARNING MAY
BE A POSSIBILITY FOR TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
MESSICK
High Wind, Upper Snake River Plain
- When
- April 30, 3:45 PM MST to 5:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
High winds tore off a canopy atop gas pumps at the Valley Wide Coop store around 5 pm. It damaged two vehicles.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 30, 2012EF2 · 53 events
- Tornado and Flash Flood in Texas, April 30, 2012$100,000 · EF0 · 60 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2012$87,000 · EF1 · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 30, 2012EF1 · 41 events
- Hail and Damaging Winds in Kansas, April 30, 2012$15,000 · 1.75 in hail · 10 events
- Hail in Texas, April 30, 2012$300 · 2.75 in hail · 9 events
- Flash Flood and Hail in Texas, April 30, 2012$2,000 · 4.25 in hail · 8 events
- Flooding and Damaging Winds in Indiana, April 30, 2012$3,000 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20124 events
- Hail and Damaging Winds in Kentucky, April 30, 201265 kt wind · 4 events
- Hail and Damaging Wind in Indiana, April 30, 20121 in hail · 4 events
- Hail in North Carolina, April 30, 20121.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379674.